Alabama, 2005

Damaging Wind in Alabama, July 22, 2005

July 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 2:11 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 2:11 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...

THE BIG STORY THIS WEEKEND WILL BE THE HEAT. WE ARE EXPECTING THE
WARMEST TEMPERATURES OF THE YEAR THIS WEEKEND. ACTUALLY...IT WILL
BE THE WARMEST SINCE 2002. MOS GUIDANCE IS SHOWING TEMPERATURES
ACROSS THE AREA RANGING FROM 95 TO 102...WITH THE WARMEST
TEMPERATURES OCCURRING WEST OF INTERSTATE 65. IT LOOKS LIKE THE
WARMEST DAY WILL BE SUNDAY. HOWEVER...AFTER LOOKING AT SOME MODEL
DATA INCLUDING THE 1000-850 THICKNESS AND 850 MB TEMPERATURE...IT
LOOKS LIKE MOS TEMPERATURES ARE RUNNING TOO HIGH FOR SOME REASON.
I THINK MOS IS UNDERESTIMATING THE AMOUNT OF MOISTURE OVER THE
AREA. DEWPOINTS ACROSS THE AREA REMAIN IN THE MID TO UPPER 70S.
WHY IS THE LEFTOVER MOISTURE SO IMPORTANT? WELL...EVEN THOUGH WE
WILL BE UNDER THE INFLUENCE OF A HIGH PRESSURE...MOISTURE
EVAPORATING FROM THE GROUND WILL HELP DEVELOP SOME CLOUDS ACROSS
MOST OF THE AREA WHICH WILL HELP KEEP TEMPERATURES A TAD COOLER
THAN WHAT THE MODELS THINK. ALSO...IN ORDER TO GET WIDESPREAD
TEMPERATURES IN THE 100S...I WOULD LIKE TO SEE A STRONG HIGH
PRESSURE ESTABLISHED ACROSS THE SOUTHEAST FOR AT LEAST A FEW DAYS.
IN ADDITION TO THE HIGH PRESSURE...I WOULD ALSO LIKE TO HAVE A DRY
PATTERN UNLIKE THE WET JULY THAT WE HAVE HAD. ACTUALLY... MORE OF
A DROUGHT SITUATION WOULD BE BETTER. SO...WHAT I AM TRYING TO SAY
IS THAT ALL OF THE FEATURES THAT NEED TO BE IN PLACE WILL NOT
QUITE BE THERE. SO THAT IS MY REASONING BEHIND MY FORECAST AS FAR
AS TEMPERATURES GO.

ALTHOUGH TEMPERATURES WILL NOT BE AS HIGH AS MOS GUIDANCE...IT
WILL STILL BE HOT. IF YOU HAVE TO BE OUTSIDE...TAKE AS MANY BREAKS
AS YOU NEED AND STAY HYDRATED.

.LONG TERM (TUESDAY THROUGH FRIDAY)...

HARDLY ANY CHANGES WERE DONE TO THE EXTENDED. TEMPERATURES LOOK TO
GO BACK DOWN CLOSER TO NORMAL AS THE HIGH PRESSURE THAT IS
BRINGING THIS HEAT MOVES EAST INTO THE ATLANTIC. AFTERNOON SHOWERS
AND THUNDERSTORMS WILL RETURN TO THE FORECAST ALL OF NEXT WEEK.

THANKS TO JAN...HUN...FFC AND MOB FOR THE COORDINATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  71  95  70 /  40  20  10  10
ANNISTON    92  72  95  73 /  50  30  10  10
BIRMINGHAM  92  73  94  74 /  40  30  10  10
TUSCALOOSA  94  74  97  74 /  40  20  10  10
CALERA      92  73  94  75 /  50  30  10  10
AUBURN      90  73  94  76 /  60  40  10  10
MONTGOMERY  93  74  96  75 /  60  50  10  10
TROY        91  74  94  74 /  70  50  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/ARM
Hazardous weather outlook, Jul 22, 5:25 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT FRI JUL 22 2005

ALZ011>015-017>050-232325-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
625 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL OF
ONE TO TWO INCHES...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS AREAS ALONG AND EAST OF
INTERSTATE 65 THROUGH 10 PM CDT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

HOT WEATHER WITH HEAT INDICES 105 TO 110 DEGREES IS EXPECTED
DURING THE AFTERNOON HOURS SATURDAY THROUGH MONDAY.

HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH
THE MID TO UPPER 90S...WITH THE HIGHEST READINGS IN WESTERN ALABAMA.
THE COMBINATION OF THESE TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO
HEAT INDEX VALUES OF 105 TO 110 DEGREES.  IF TEMPERATURES OR HUMIDITY
LEVELS GET EVEN HIGHER THAN EXPECTED...THEN HEAT INDICES COULD CLIMB
ABOVE 110 DEGREES.  A HEAT ADVISORY MAY BE REQUIRED OVER THE WEEKEND
AND INTO NEXT WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 4:08 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI JUL 22 2005

ALZ025-222300-
SHELBY-
508 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM NEAR MAYLENE.  THIS THUNDERSTORM WAS SLOWLY
MOVING EAST AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELHAM...
MONTEVALLO...HELENA...CALERA...AND ALABASTER THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

MINOR FLOODING FROM LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IS
POSSIBLE AS WELL.  PONDING OF WATER ON ROADWAYS... FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE.  REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

MBS/91
Special weather statement, Jul 22, 4:26 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUL 22 2005

ALZ038-047-222330-
CHAMBERS-LEE-
526 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE AND CHAMBERS COUNTIES
UNTIL 630 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES EAST OF VALLEY TO 12 MILES NORTH
OF LANETT...MOVING SOUTH AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LANETT...VALLEY...CUSSETA...SMITHS STATION...SALEM...AND OPELIKA
THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

GUSTY WINDS ARE LIKELY FROM THESE STORMS AS WELL.  THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

MBS/91
Special weather statement, Jul 22, 4:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT FRI JUL 22 2005

ALZ018-020-230000-
CHEROKEE-ETOWAH-
552 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE
COUNTIES UNTIL 700 PM CDT...

...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM BLANCHE TO 17 MILES NORTH OF SARDIS
CITY...MOVING SOUTH AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GADSDEN...RAINBOW CITY...BLANCHE...GAYLESVILLE...SAND ROCK...
CEDAR BLUFF...LEESBURG...KEENER...SARDIS CITY...AND CENTRE
THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE
STORMS AS WELL.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT
LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

MBS/91
Local storm report, Jul 22, 5:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     VALLEY                  32.81N 85.17W
07/22/2005                   CHAMBERS           AL   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN IN VALLEY.

&&

LINHARES
Local storm report, Jul 22, 5:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     5 SW VALLEY             32.76N 85.23W
07/22/2005                   CHAMBERS           AL   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN 5 MILES SOUTHWEST OF VALLEY
            NEAR US 29.

&&

LINHARES
Special weather statement, Jul 22, 5:33 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT FRI JUL 22 2005

ALZ047-230015-
LEE-
633 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL
715 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS NEAR AUBURN...MOVING SOUTHWEST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM...
OPELIKA...AUBURN...AND LOACHAPOKA THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING.  PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE
STORMS AS WELL.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

MBS/91

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
July 22, 5:35 PM CST to 5:55 PM CST
Where
Etowah County, Gadsden
Measured
52 kt (60 mph) estimated gust
Property damage
$17,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -86.017

A hardware store in Gadsden along Highway 29 sustained roof damage. Several trees were blown along US Highway 431 near Glencoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466785.